Maine, 2021

Drought in Maine, June 22 to 30, 2021

June 22 to 30, 2021 · NWS CAR · 3 events in 3 counties and zones

Drought conditions generally worsened across the region during June. Severe drought conditions developed late in the month across portions of central and southern Piscataquis county along with southern Penobscot county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Drought conditions generally worsened across the region during June. Severe drought conditions developed late in the month across portions of central and southern Piscataquis county along with southern Penobscot county. June rainfall for Bangor was only 0.97 inches...the second driest June on record. This was also the 4th warmest June on record for Bangor. Yearly rainfall totals for Bangor at the end of June were around 4.50 inches below normal. Near normal ground moisture and river levels existed at the start of the growing season in early May. Due to the dry conditions...water levels on the Penobscot and Piscataquis Rivers and tributaries had fallen to well below normal levels by late June. Lakes and reservoirs were also running at below normal levels at months end. Still being early in the growing season...agricultural impacts had been limited up to this point. The dry conditions also contributed to a relatively higher than normal number of wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 21, 11:34 PM EST, 26 minutes earlier.

Area forecast discussion, Jun 21, 11:34 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1234 AM EDT Tue Jun 22 2021

.SYNOPSIS...
A cold front will approach overnight and cross the area on
Tuesday. High pressure will settle over the area by the middle
of the week and slide offshore on Thursday. Another system will
approach from the west late in the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
1230 AM Update: No sig chgs to the prev fcst from last update
with fcst hrly temps and dwpts updated from latest avbl sfc obs
to unchgd fcst lows posted at 4 am EDT.

Prev Disc: The cold front will slowly cross the region on Tuesday
from northwest to southeast across the region. Expect scattered
showers as the front crosses the region. The best chances for
thunderstorms will be across east central and Downeast portions
of the region. It will be cooler with highs ranging from the
lower 70s across the north and mid 70s Downeast.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Cold front wl be along the coast on Tue evening and likely to move
offshore by 03z. However showers likely to continue over Downeast
until daybreak as upr lvl jet finally east moves into New Brunswick.
Skies wl clear with drier air mvg in behind and min temps wl dip
into the 40s with possibly u30s in far nwrn Aroostook.

Clear skies will be on tap thru the end of the short term with high
temps on Wed below normal before rebounding to just above normal for
Thursday. Thursday wl feature high pressure sliding offshore with
return flow drawing in more moist air and temps topping out in the
u70s/nr 80F. Given clear skies and fairly light winds expect patchy
fog to dvlp briefly each morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Bermuda high will likley keep next system at bay thru Sat morning.
Temped to rmv pops from Sat but with global Canadian indicating pcpn
over the area in the aftn hv opted not to remove. Hv also retained
mention of thunder in the afternoon and evng, however have
dropped chcs to slgt chc as main forcing rmns back to the west.

Cdfnt looks to be approaching the international border by Sun
morning though guidance differs on timing and additional waves
riding northeast along the bndry. Bndry appears to stall out at some
point early next week as an active pattern looks to set up.&&

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions early will give way to widespread IFR/LIFR
in low clouds and areas of fog, especially KBGR/KBHB vicinity.
Scattered thunderstorms will mainly affect the northern
terminals through early this evening. Widespread IFR conditions
are expected Tuesday morning to give way MVFR, then VFR in the
afternoon. Scattered thunderstorms are possible in the
afternoon, mainly KHUL south. S wind around 10 kt this evening,
becoming W around 10 kts on Tuesday.

SHORT TERM:
Tue night...VFR over northern terminals with IFR improving to
VFR Downeast late. NW 5-10kts.

Wed...VFR. 5-10kts.

Wed night...VFR. Light WSW.

Thu-Fri night...VFR. S 5-10kts and gusty each afternoon.

Sat...VFR becoming MVFR in the afternoon. S 5-15kts.

&&

.MARINE...
NEAR TERM: Winds/seas will generally remain below SCA levels, although
a few gusts to around 25 kt are possible tonight. Visibility will
be reduced to less than 1 NM in areas of fog.

SHORT TERM: Seas and winds remain below SCA thresholds. Patchy
fog likely to reduce visibilities over the waters thru the end
of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Dense Fog Advisory until 8 AM EDT this morning for MEZ029-030.
MARINE...None.

&&

Near Term...Hewitt
Short Term...Farrar
Long Term...Farrar
Aviation...Hewitt/Farrar
Marine...Hewitt/Farrar
Hazardous weather outlook, Jun 21, 2:38 AM EST, 21 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
338 AM EDT Mon Jun 21 2021

MEZ001>005-010-031-220745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.
A cold front will slowly approach from the west later this afternoon
and tonight. Thunderstorms are expected to develop later this
afternoon and into this evening. A few thunderstorms may contain
gusty winds, small hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029-030-032-220745-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible for Tuesday afternoon ahead of a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Jun 21, 6:57 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
757 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 ESE WASHBURN          46.78N 68.10W
06/21/2021                   AROOSTOOK          ME   PUBLIC

            MULTIPLE TREES DOWN WITH STRUCTURAL DAMAGE.

&&
Local storm report, Jun 21, 7:08 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
808 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 WSW LIMESTONE         46.90N 67.88W
06/21/2021                   AROOSTOOK          ME   EMERGENCY MNGR

            STRUCTURAL DAMAGE.

&&
Local storm report, Jun 21, 7:15 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     3 SSW CARIBOU           46.82N 68.02W
06/21/2021                   AROOSTOOK          ME   PUBLIC

            TREE DOWN.

&&
Local storm report, Jun 21, 7:32 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
832 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     LIMESTONE               46.91N 67.83W
06/21/2021                   AROOSTOOK          ME   PUBLIC

            TREE UPROOTED AND TREE FELL ON ROOF OF
            HOUSE.

&&
Local storm report, Jun 21, 7:38 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
838 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 SSW LORING            46.90N 67.93W
06/21/2021                   AROOSTOOK          ME   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            WSW LIMESTONE. STRUCTURAL DAMAGE.

&&
Local storm report, Jun 21, 7:42 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
842 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     3 ENE CASTLE HILL       46.75N 68.18W
06/21/2021                   AROOSTOOK          ME   NWS EMPLOYEE

            ESTIMATED 3 DOZEN TREES DOWN ALL FACING NE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Central Piscataquis

When
June 22, 12:00 AM EST to June 30, 11:59 PM EST
Where
Central Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Drought conditions worsened during June. Severe drought developed late month...then persisted through the remainder of the month.

Drought, Southern Piscataquis

When
June 22, 12:00 AM EST to June 30, 11:59 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Drought conditions worsened during June. Severe drought developed late month...then persisted through the remainder of the month.

Drought, Southern Penobscot

When
June 22, 12:00 AM EST to June 30, 11:59 PM EST
Where
Southern Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Drought conditions worsened during June. Severe drought developed late month...then persisted through the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967298, 967299, 967300.